Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Some gamma function inequalities


Author: Horst Alzer
Journal: Math. Comp. 60 (1993), 337-346
MSC: Primary 33B15; Secondary 26D20
DOI: https://doi.org/10.1090/S0025-5718-1993-1149288-7
MathSciNet review: 1149288
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A class of completely monotonic functions are presented involving the gamma function as well as the derivative of the psi function. As a consequence, new upper and lower bounds for the ratio $ \Gamma (x + 1)/\Gamma (x + s)$ are obtained and compared with related bounds given in part by J. D. Kečkić and P. M. Vasić. Our results are further applied to obtain functions which are Laplace transforms of infinitely divisible probability measures.


References [Enhancements On Off] (What's this?)

  • [1] S. Bochner, Harmonic analysis and the theory of probability, Univ. of California Press, Berkeley/Los Angeles, 1960. MR 0072370 (17:273d)
  • [2] P. S. Bullen, D. S. Mitrinović, and P. M. Vasić, Means and their inequalities, Reidel, Dordrecht, 1988. MR 947142 (89d:26003)
  • [3] J. Bustoz and M. E. H. Ismail, On gamma function inequalities, Math. Comp. 47 (1986), 659-667. MR 856710 (87m:33002)
  • [4] W. A. Day, On monotonicity of the relaxation functions of viscoelastic materials, Proc. Cambridge Philos. Soc. 67 (1970), 503-508. MR 0250545 (40:3779)
  • [5] T. Erber, The gamma function inequalities of Gurland and Gautschi, Skand. Aktuarietidskr. 1960 (1961), 27-28. MR 0132846 (24:A2682)
  • [6] W. Feller, An introduction to probability theory and its applications, Vol. 2, Wiley, New York, 1966. MR 0210154 (35:1048)
  • [7] G. M. Fichtenholz, Differential- und Integralrechnung. II, Deutscher Verlag Wiss., Berlin, 1979. MR 0238636 (39:1b)
  • [8] W. Gautschi, Some elementary inequalities relating to the gamma and incomplete gamma function, J. Math. Phys. 38 (1959), 77-81. MR 0103289 (21:2067)
  • [9] M. E. H. Ismail, L. Lorch, and M. Muldoon, Completely monotonic functions associated with the gamma function and its q-analogues, J. Math. Anal. Appl. 116 (1986), 1-9. MR 837337 (88b:33002)
  • [10] J. D. Kečkić and P. M. Vasić, Some inequalities for the gamma function, Publ. Inst. Math. (Beograd) (N.S.) 11 (1971), 107-114.
  • [11] D. Kershaw, Some extensions of W. Gautschi's inequalities for the gamma function, Math. Comp. 41 (1983), 607-611. MR 717706 (84m:33003)
  • [12] A. Laforgia, Further inequalities for the gamma function, Math. Comp. 42 (1984), 597-600. MR 736455 (85i:33001)
  • [13] W. Magnus, F. Oberhettinger, and R. P. Soni, Formulas and theorems for the special functions of mathematical physics, Springer-Verlag, Berlin, 1966. MR 0232968 (38:1291)
  • [14] D. V. Slavić, On inequalities for $ \Gamma (x + 1)/\Gamma (x + 1/2)$, Univ. Beograd. Publ. Elektrotehn. Fak. Ser. Mat. Fiz. 498-541 (1975), 17-20. MR 0385182 (52:6047)
  • [15] D. V. Widder, The Laplace transform, Princeton Univ. Press, Princeton, NJ, 1946.
  • [16] J. Wimp, Sequence transformations and their applications, Academic Press, New York, 1981. MR 615250 (84e:65005)
  • [17] S. Zimering, On a Mercerian theorem and its application to the equiconvergence of Cesàro and Riesz transforms, Publ. Inst. Math. (Beograd) (N.S.) 1 (1961), 83-91. MR 0176268 (31:543)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 33B15, 26D20

Retrieve articles in all journals with MSC: 33B15, 26D20


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1993-1149288-7
Keywords: Gamma function, psi function, complete monotonicity, inequalities, identric mean, infinite divisibility, Laplace transform
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society